Nebraska, 2017

Winter Storm and High Wind in Nebraska, April 29 to 30, 2017

April 29 to 30, 2017 · NWS GID · 11 events in 10 counties and zones

Although this heavy snow/near-blizzard event that targeted mainly the northwestern one-third of South Central Nebraska would have easily qualified as significant/memorable even during the traditional winter months, its legacy ultimately flirted with historic given that it primarily unfolded on the final day of April, with lingering light accumulation even hanging on into the early morning hours…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although this heavy snow/near-blizzard event that targeted mainly the northwestern one-third of South Central Nebraska would have easily qualified as significant/memorable even during the traditional winter months, its legacy ultimately flirted with historic given that it primarily unfolded on the final day of April, with lingering light accumulation even hanging on into the early morning hours of May 1st. By the time this snow-maker finally departed the region, it left behind wet, heavy snow accumulation of 4-12 across many western local counties, and some rural areas especially in and near Furnas County endured scattered power outages lasting several days. As just one example of the rare nature of such a significant, late-season snow event, the NWS cooperative observer at Cambridge measured a storm total of 7.3, making this the heaviest snow on record there so late into the spring season (records dating back 118 years). In terms of known measured amounts, (from a combination of NWS and CoCoRaHS observers) the outright-highest featured 12 near Lexington and 10 near Sumner, Arapahoe and Arcadia. During the height of the storm on Sunday the 30th, a portion of Interstate 80 was closed for a time due to near-blizzard conditions. With the very basic facts of this significant event now outlined, the remainder of this narrative will consist of additional details sorted by topic, including: general overview and snowfall specifics, storm total precipitation details, and temperature highlights.

General overview and synoptic weather setup/snowfall details: A powerful mid-upper low pressure system gradually approached and eventually passed through the Central Plains between Friday, April 28th and Monday, May 1st. For roughly the southeastern two-thirds of the local coverage area (including the Tri Cities), this system was primarily a rain-maker, bringing a much-needed and widespread swath of 2.00-3.50 to most areas, along with a rare, late-season coating of light snow. However, for primarily nine western and northern counties (especially Furnas/Gosper/Phelps/Dawson/western Buffalo/Sherman/Valley), this storm will go down in history as one of the most significant, late-season snow events on record, as much of this area was blanketed with anywhere from 4-12 of heavy, wet snow during a 24-hour period between the morning of the 30th and the 1st. The combination of this heavy, wet snow building up on power lines and trees, along with northerly winds gusting up to around 50 MPH at times, resulted in several power outages mainly in rural areas, some of which lasted for several days. While some northern and western areas actually received a little snow during the daytime hours on Friday the 28th, by far the main event occurred between the morning of the 30th and the morning of May 1st as the heart of the powerful low pressure system tracked slightly south-through-east of the local area across KS and toward IA and MO. During this time, a roughly 80-mile band of snow fell along a sharply-defined path from western Kansas, northward into north central Nebraska. Within South Central Nebraska, the vast majority of accumulations of 2 or higher focused west of a line from Stamford-Kearney-Spalding, with minimal-to-no snow observed east of this line. While not officially a true blizzard in most areas, near-blizzard conditions were common at times on the 30th as frequent northerly wind gusts of 40-50 MPH combined with the heavy snow to greatly reduce visibility. Because temperatures hovered near-to-slightly above freezing through this entire snow event, some melting continuously occurred. This factor likely played into the fact that official snow totals varied more than usual over short distances, as observers who took measurements during the height of the event reported overall-higher totals than those who waited until the following morning to measure (after some melting had already occurred). While by far the largest amounts focused in western counties, even the lighter totals in central/eastern counties made for some noteworthy climate facts. For example, at Hastings, although only 0.6 officially fell on May 1st, this was nonetheless the largest May snow in 50 years (since 1967).

Storm total precipitation (rain and liquid equivalent snow): Cumulative, 4-day amounts from the 28th-1st tallied 2.00-3.50 across most of South Central Nebraska, with locally higher totals up to 4.73 reported at Wilsonville. Fortunately, much of this precipitation fell in separate rounds and was relatively spread out over these four days, which kept flooding issues to a minimum. For most of the area, this was actually a much-needed significant precipitation event, as parts of especially the southern half of South Central Nebraska had been running a respectable year-to-date precipitation deficit up until this point.

Temperature highlights: Sunday, April 30th (during which most snow fell) was a record-cold day across most of South Central Nebraska, featuring high temperatures only between 35-40 F. However, the very next day (Monday, May 1st), widespread sunshine returned and promoted markedly-warmer highs between the mid-50s and mid-60s, resulting in a faster-than-anticipated snow melt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 29, 6:00 PM CST, 5 hours earlier.

Area forecast discussion, Apr 29, 6:00 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service Hastings NE
700 PM CDT Sat Apr 29 2017

.SHORT TERM...(This evening through Monday daytime)
Issued at 507 PM CDT Sat Apr 29 2017

Apologize for being so late this afternoon, but the wealth of
complexities regarding this highly-unusual late April weather
pattern and associated snow amount forecasts/winter weather
headlines took considerably longer than average today and this
product was unfortunately pushed to the back-burner somewhat.

The bottom line:
While confidence in "official" snow totals is certainly running
below average (especially compared to a snow storm during a more
"normal" time of the winter/early spring), we have collaborated
with not only neighboring local NWS offices but also national
Weather Prediction Center (WPC) snow guidance to continue
increasing the likelihood for several hours of wet, sticky/heavy
and somewhat wind-blown snow, perhaps starting as early as late
tonight in western counties but with the "main event" clearly
centered on the daytime-overnight hours Sunday into Sunday night.
While there remains a chance that just a small/subtle increase in
expected temperatures anywhere from the surface to the mid-levels
could solidly "eat into" expected snow amounts, the strength of
forcing/dynamic cooling with this powerhouse low pressure system
is just too hard to ignore, and thus why we continue erring
solidly on the side of caution given the potential for not only
travel impacts, but also perhaps damage to trees/power
infrastructure from heavy/wet snow weighting things down.

No matter how actual snow totals ultimately turn out, we are
almost surely (high confidence in this aspect) looking at a sharp
west (higher) to east (lower) gradient in snow totals. Please
refer to our Warning/Advisory products for further details, but in
general we are aiming for 5-9" in most western counties, to as
little as less than one-half inch in most far eastern counties,
especially those along the Highway 81 corridor. The real headache
is in between, including the Highway 281 corridor, where a Winter
Weather Advisory now serves as the "buffer zone" between the
higher amounts west and little to no snow farther east. While
sustained wind speeds of 30+ MPH and gusts to around 50 MPH argue
that near-blizzard conditions are likely at times especially in
western areas, the very wet/heavy nature of expected snow brings
the horizontal blowing/reduced visibility aspect somewhat into
question, and thus why we are content with the going Winter Storm
Warning for now. As for the start times of the headlines, they are
probably plenty generous, as although the western counties
technically begin at 1 AM tonight they probably won't see much
meaningful snow development into after daybreak. Same story with
the Advisory counties closer to Highway 281, as although that
headline technically starts at 7AM for now, the main impacts will
not likely occur until afternoon-evening.

Whether it snows considerably or largely remains as rain for some,
the ENTIRE CWA is looking to see a solid 1-2" of beneficial
moisture from this system, which is very much a good thing.

Will finish with a very brief look at the evolution/timing of this
storm:

Tonight:
Areas of primary rain (eventually mixing with and changing to snow
far west) will expand in coverage as the night goes on, with some
non-severe thunderstorms even possible especially in our southeast
1/3 to 1/2. The center of the main upper low/vort max will reach
the KS/OK border by sunrise. Low temps in the mid 30s most areas.

Sunday-Sunday night:
About as awful as weather can possibly get for April 30th, with
record cold highs in the mid-upper 30s looking quite likely, as
precipitation remains abundant (especially in the northwest half
of the CWA), although a dry slot in the southeast could perhaps
result in less coverage and maybe even a lull. Precipitation will
likely gradually transition to a rain-snow mix and eventually
all-snow from west to east, with eastern areas holding into rain
the longest. By day's end, models are in good agreement that the
center of the main low is over northeast KS, then reaching central
IA by early Sunday morning. As the system starts pulling away, our
precip will gradually end with it as winds start to decrease a
little and turn more westerly.

Monday daytime:
Perhaps a little bit of very light snow and/or sprinkles linger
into the first part of the day northeast , but otherwise the vast
majority of the area should see a precip-free day with at least
partial sunshine and lighter, albeit still breezy west-northwest
winds. The high temps aimed into the mid-50s most areas could
easily be 5+ degrees too optimistic if there is in fact
appreciable snow cover, but no matter what, a rapid melt of the
very wet snow should take place.

.LONG TERM...(Monday night through Saturday)
Issued at 507 PM CDT Sat Apr 29 2017

For obvious reasons, am going to be keeping this section
addressing Days 3-7 much shorter than usual, but the bottom line
is that we are looking at a welcomed return to more typical/milder
spring weather, especially by the latter half of the week into
next weekend.

Precipitation-wise:
There are various chances for rain showers (NOT snow) littering
the Tuesday afternoon through Wednesday afternoon time frame as
the next shortwave trough moves in from the northwest and passes
through the Central Plains. There is probably non-zero chance for
a few non-severe thunderstorms during this time also, but will
leave out a formal mention of thunder for now. Beyond this, the
forecast dries out into next weekend, and there is actually
relatively-high confidence in this thanks to a large-scale ridge
building eastward into the central CONUS.

Temperature-wise:
A gradual warming trend back into spring is most certainly on the
table. High temps for Tuesday-Wednesday are aimed around 60 most
areas, likely held down somewhat by plenty of clouds and at least
spotty rain activity. Thursday then looks to feature highs closer
to 70 as precip chances wane, with highs Friday-Saturday then
solidly into the low-mid 70. Overnight lows follow a similar
pattern, climbing from the upper 30s/near 40 Tuesday and Wednesday
nights to more solidly into the 40s by week's end. Even on the
colder nights earlier in the week, we are currently not
anticipating any frost issues, but this will need closely watched
in case temps trend down a few more degrees.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday evening)
Issued at 659 PM CDT Sat Apr 29 2017

Big challenge will be determining when ceilings will lower to
below VFR. Models have been a bit too zealous, so I have backed
off of this by several hours according to recent observations.
Eventually, rain will give way to some snow by Sunday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning from 1 AM Sunday to 6 AM CDT Monday for
     NEZ039-046-060-061-072>074-082-083.

     Winter Weather Advisory from 7 AM Sunday to 6 AM CDT Monday for
     NEZ040-041-047-062-075-084-085.

KS...Winter Storm Warning from 1 AM Sunday to 6 AM CDT Monday for
     KSZ005-017.

     Winter Weather Advisory from 7 AM Sunday to 6 AM CDT Monday for
     KSZ006.

&&

SHORT TERM...Pfannkuch
LONG TERM...Pfannkuch
AVIATION...Heinlein
Hazardous weather outlook, Apr 29, 3:33 PM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
433 PM CDT Sat Apr 29 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
433 PM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Late tonight, a Winter Storm Warning goes into effect for most
counties west of the Highway 281 corridor. Please refer
to the Warning message for further details. In addition, there is
a slight chance of non-severe thunderstorms for areas mainly
southeast of a line from Osceola to Hastings Nebraska, to Stockton
Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday daytime into Sunday night, roughly the western two thirds
of the outlook area is under either a Winter Storm Warning or a
Winter Weather Advisory. Please refer to the Warning and Advisory
messages for specific information. Even in those eastern and
southern counties that are not currently under a Warning or
Advisory, at least minor snow accumulation to around 1 inch is
possible, but the overall-impacts are expected to remain
lesser than farther west. In all areas, sustained north winds
will likely exceed 30 MPH at times with gusts to at least 45 MPH.

In addition to travel impacts from this winter storm, sensitive
outdoor vegetation could also be damaged if left unprotected from
snow and or cold temperatures these next few nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of measured snow accumulations would be appreciated
through Sunday night.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 4 high wind. Local standard time, as filed.

Winter Storm, Buffalo

When
April 29, 11:00 PM CST to April 30, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 3 to 7 inches fell across the county, with the highest amounts over the western half. Interstate 80 was temporarily closed from Elm Creek in Buffalo County to Overton in Dawson County due to accidents from near-blizzard conditions, with falling snow and wind gusts near 50 MPH resulting in visibility down to one quarter to one half of a mile at times.

Winter Storm, Phelps

When
April 29, 11:00 PM CST to April 30, 11:59 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 3 to 8 inches fell across the county, with the highest amounts over the western half. Near-blizzard conditions were reported, with falling snow and wind gusts near 50 MPH resulting in visibility down to one quarter to one half of a mile at times.

Winter Storm, Furnas

When
April 29, 11:00 PM CST to April 30, 11:59 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

The highest total snowfall amounts included 10 inches in Wilsonville, 7.3 inches in Cambridge, and 5.0 inches in Beaver City. Near-blizzard conditions were reported, with falling snow and wind gusts near 50 MPH resulting in visibility down to one quarter to one half of a mile at times. Power outages lingered in some rural areas for several days thereafter.

Winter Storm, Dawson

When
April 30, 3:00 AM CST to 11:59 PM CST
Where
Dawson forecast zone
Reported by
CoCoRaHS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 6 to 12 inches fell across the county. The highest reports included 12 inches falling 6 miles southwest of Lexington and 10 inches falling 4 miles east-southeast of Sumner. Interstate 80 was temporarily closed from Elm Creek in Buffalo County to Overton in Dawson County due to accidents from near-blizzard conditions, with falling snow and wind gusts near 50 MPH resulting in visibility down to one quarter to one half of a mile at times.

Winter Storm, Gosper

When
April 30, 3:00 AM CST to 11:59 PM CST
Where
Gosper forecast zone
Reported by
CoCoRaHS
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 5 to 10 inches fell across the county. The highest amount of 10 inches was reported 10 miles north-northeast of Arapahoe. Near-blizzard conditions were reported, with falling snow and wind gusts near 50 MPH resulting in visibility down to one quarter to one half of a mile at times.

High Wind, Nuckolls

When
April 30, 6:17 AM CST
Where
Nuckolls forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A wind gust of 67 MPH was measured by a mesonet site located 6 miles southwest of Nelson, likely resulting from a wake low pressure event.

High Wind, Nuckolls

When
April 30, 7:15 AM CST
Where
Nuckolls forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet site located 4 miles west-northwest of Davenport, likely resulting from a wake low pressure event.

High Wind, Webster

When
April 30, 7:35 AM CST
Where
Webster forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet site located near Red Cloud, likely resulting from a wake low pressure event.

Winter Storm, Valley

When
April 30, 8:00 AM CST to 11:59 PM CST
Where
Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 5 to 10 inches fell across the county. The highest reports included 10 inches falling 2 miles west of Arcadia and 8.5 inches falling 9 miles northwest of Ord. Near-blizzard conditions were reported, with falling snow and wind gusts near 50 MPH resulting in visibility down to one quarter to one half of a mile at times.

Winter Storm, Sherman

When
April 30, 8:00 AM CST to 11:59 PM CST
Where
Sherman forecast zone
Reported by
CoCoRaHS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Snowfall amounts ranging from 3 to 7 inches fell across the county, with the highest amounts over the western half. Near-blizzard conditions were reported, with falling snow and wind gusts near 50 MPH resulting in visibility down to one quarter to one half of a mile at times.

High Wind, Adams

When
April 30, 8:25 AM CST
Where
Adams forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet site located near Roseland, perhaps a result of a wake low pressure event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690742, 691028, 691031, 690724, 690743, 699292, 699295, 699293, 690290, 690735, 699294.